Viagra may lead to eye damage in heart patients
THE impotency drugs Viagra and Cialis may damage heart patients' eyes,
researchers have warned.
Men who had had a heart attack were ten times more likely to have
optic nerve damage if they had taken either drug before their
diagnosis, according to a study of 76 patients.
A similar link was found to patients who had high blood pressure,
although this was not statistically significant.
The researchers said that although the study, published in the British
Journal of Ophthalmology, is small, the drugs may reduce the blood
flow to the anterior optic nerve, resulting in tissue damage.
Any patient who has endured a sudden severe loss of vision, and is
prescribed Viagra or Cialis, should tell their doctor first, said
ophthalmologist Dr Gerald McGwin, of Alabama University.
All the patients in the study were asked about their lifestyle,
including smoking and alcohol intake, whether they had been diagnosed
with heart disease, diabetes, or high blood pressure and prescribed
treatment for these conditions.